Arkansas, 2003

Lightning Strike in Arkansas, May 8, 2003

May 8, 2003 · NWS MEG · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 8:55 AM CST, 3 minutes earlier.

Area forecast discussion, May 8, 8:55 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT THU MAY 8 2003

A 500MB SHORTWAVE OVER NRN AR/SRN MO WILL TRACK NEWD ACROSS THE LWR
OH VLY TDY. A STATIONARY FRONT OVER THE NRN CWA WILL MOVE NWD AS A
WARM FRONT BY THIS EVENING. AREAS OF STRONG TO SEVERE TSTMS ARE
POSSIBLE TDY THROUGH EARLY EVENING...MAINLY IN THE VICINITY OF THE
SFC FRONT AND UPPER SHORTWAVE.

WILL UPDATE FCSTS THROUGHOUT THE DAY AS SEVERE WEATHER UNFOLDS.

.MEG...NONE

SWC
Hazardous weather outlook, May 8, 8:10 AM CST, 48 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
910 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID SOUTH
LATE THIS MORNING BRINGING A CHANCE FOR SEVERE THUNDERSTORMS UNTIL
THE EARLY EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE MAINLY NORTHWEST OF A
MEMPHIS TO DYERSBURG LINE. DUE TO THE HEAVY RAINFALL FROM THE PAST
FEW DAYS...FLOODING IS A DISTINCT POSSIBILITY AS WELL. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE FROM LATE THIS MORNING INTO
THE AFTERNOON IN NORTHEAST ARKANSAS...AND AFTERNOON THROUGH EARLY
EVENING ELSEWHERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE NEXT SIGNIFICANT CHANCE FOR SEVERE WEATHER WILL BE SATURDAY
NIGHT INTO SUNDAY WHEN A POTENT COLD FRONT WILL MOVE THROUGH THE MID
SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, May 8, 8:58 AM CST, 0 minutes before
ARZ018-081515-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF FONTAINE AT 958 AM
CDT...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITY OF PARAGOULD...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Craighead

When
May 8, 8:58 AM CST to 9:00 AM CST
Where
Craighead County, Jonesboro
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

A man was injured when he was struck by lightning while working near a radio transmitter site.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367263.